Alert archive / Maine / Winter Storm Warnings in 2017

Winter Storm Warning 2, NWS Caribou, ME

January 7, 2017Washington County, Maine

NWS Caribou, ME issued this winter storm warning at Jan 7, 2017, 11:56 AM EST for Washington County, Maine. It took effect at Jan 7, 2017, 4:00 PM EST. It was in force for 12 hr. 10 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 7, 2017, 11:56 AM EST (16:56 UTC)
In effect from
Jan 7, 2017, 4:00 PM EST
Expired
Jan 8, 2017, 4:21 AM EST
In force
12 hr
Issued by
NWS Caribou, ME

County Washington County, ME

The radar

The Caribou radar (KCBW), 120 km from the middle of the area, began a volume at 16:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 7, 7:38 PM ESTSNOW 1Eastport, ME
Jan 7, 8:03 PM ESTSNOW 1Whiting, ME
Jan 7, 8:31 PM ESTSNOW 1Machias, ME
Jan 7, 9:20 PM ESTSNOW 2Whiting, ME
Jan 7, 10:33 PM ESTSNOW 1.52 S Addison, ME
Jan 7, 11:58 PM ESTSNOW 4.3Robbinston, ME24 HOUR SNOWFALL. CO-OP OBSERVER
Jan 8, 12:00 AM ESTSNOW 4E Whiting, ME
Jan 8, 12:51 AM ESTSNOW 4.31 Nw Robbinston, ME
Jan 8, 1:57 AM ESTSNOW 7Machias, ME
Jan 8, 2:47 AM ESTSNOW 9E Whiting, ME

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Caribou, ME (KCAR), launched 12:00Z, 4.9 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Caribou, ME at 12:00Z on 2017-01-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Caribou, ME at 12:00Z on 2017-01-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -38 square meters per square second.1939587897117136156175Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
846 m above ground
0-6 km bulk shear
91 kt
0-1 km storm-relative helicity
-38 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

076 
WWUS41 KCAR 071656
WSWCAR

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE CARIBOU ME
1156 AM EST SAT JAN 7 2017

MEZ017-030-080100-
/O.UPG.KCAR.WW.Y.0002.170107T2100Z-170108T0900Z/
/O.NEW.KCAR.WS.W.0002.170107T2100Z-170108T1200Z/
CENTRAL WASHINGTON-COASTAL WASHINGTON-
INCLUDING THE CITIES OF...DEBLOIS...GRAND LAKE STREAM...
MEDDYBEMPS...PEMBROKE...PERRY...PRINCETON...EASTPORT...MACHIAS...
CHERRYFIELD
1156 AM EST SAT JAN 7 2017

...WINTER STORM WARNING IN EFFECT FROM 4 PM THIS AFTERNOON TO
7 AM EST SUNDAY...

THE NATIONAL WEATHER SERVICE IN CARIBOU HAS ISSUED A WINTER STORM
WARNING FOR SNOW...WHICH IS IN EFFECT FROM 4 PM THIS AFTERNOON TO
7 AM EST SUNDAY. THE WINTER WEATHER ADVISORY IS NO LONGER IN
EFFECT.

* ACCUMULATIONS...SNOW ACCUMULATION OF 4 TO 8 INCHES.

* LOCATIONS...COASTAL HANCOCK....COASTAL WASHINGTON AND EASTERN 
  WASHINGTON COUNTY.

* HAZARD TYPES...SNOW.

* SNOW ACCUMULATIONS...4 TO 8 INCHES.

* TIMING...LATER THIS AFTERNOON THROUGH TONIGHT.

* IMPACTS...STRONG WINDS WILL LEAD TO BLOWING SNOW... REDUCED
  VISIBILITY...AND POSSIBLE POWER OUTAGES. BITTER WIND CHILLS MAY
  PRODUCE FROSTBITE WITH PROLONGED EXPOSURE TO THE COLD.

* WINDS...NORTH 10 TO 20 MPH WITH GUSTS UP TO 30 MPH.

* TEMPERATURES...4 TO 21 ABOVE.

* VISIBILITIES...ONE QUARTER TO ONE HALF MILE AT TIMES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER
CONDITIONS ARE EXPECTED OR OCCURRING.  SIGNIFICANT AMOUNTS OF
SNOW ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN
AN EMERGENCY. IF YOU MUST TRAVEL...KEEP AN EXTRA FLASHLIGHT...
FOOD...AND WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY.

&&

$$

MEZ029-080100-
/O.CON.KCAR.WW.Y.0002.170107T2100Z-170108T0900Z/
COASTAL HANCOCK-
INCLUDING THE CITIES OF...ELLSWORTH...BAR HARBOR...BLUE HILL
1156 AM EST SAT JAN 7 2017

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 4 PM THIS
AFTERNOON TO 4 AM EST SUNDAY...

* LOCATIONS...COASTAL HANCOCK....COASTAL WASHINGTON AND EASTERN 
  WASHINGTON COUNTY.

* HAZARD TYPES...SNOW.

* SNOW ACCUMULATIONS...4 TO 6 INCHES.

* TIMING...LATER THIS AFTERNOON THROUGH TONIGHT.

* IMPACTS...STRONG WINDS WILL LEAD TO BLOWING SNOW... REDUCED
  VISIBILITY...AND POSSIBLE POWER OUTAGES. BITTER WIND CHILLS MAY
  PRODUCE FROSTBITE WITH PROLONGED EXPOSURE TO THE COLD.

* WINDS...NORTH 10 TO 20 MPH WITH GUSTS UP TO 25 MPH.

* TEMPERATURES...11 TO 22.

* VISIBILITIES...ONE QUARTER TO ONE HALF MILE AT TIMES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW
WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW
COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE
DRIVING.

&&

$$
5 follow-up statements
892 
WWUS41 KCAR 071959
WSWCAR

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE CARIBOU ME
259 PM EST SAT JAN 7 2017

MEZ017-030-080400-
/O.CON.KCAR.WS.W.0002.170107T2100Z-170108T1200Z/
CENTRAL WASHINGTON-COASTAL WASHINGTON-
INCLUDING THE CITIES OF...DEBLOIS...GRAND LAKE STREAM...
MEDDYBEMPS...PEMBROKE...PERRY...PRINCETON...EASTPORT...MACHIAS...
CHERRYFIELD
259 PM EST SAT JAN 7 2017

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 7 AM EST SUNDAY...

* ACCUMULATIONS...SNOW ACCUMULATION OF 4 TO 8 INCHES.

* LOCATIONS...COASTAL HANCOCK....COASTAL WASHINGTON AND EASTERN 
  WASHINGTON COUNTY.

* HAZARD TYPES...SNOW.

* SNOW ACCUMULATIONS...4 TO 8 INCHES.

* TIMING...LATER THIS AFTERNOON THROUGH TONIGHT.

* IMPACTS...STRONG WINDS WILL LEAD TO BLOWING SNOW... REDUCED
  VISIBILITY...AND POSSIBLE POWER OUTAGES. BITTER WIND CHILLS MAY
  PRODUCE FROSTBITE WITH PROLONGED EXPOSURE TO THE COLD.

* WINDS...NORTH 10 TO 20 MPH WITH GUSTS UP TO 30 MPH.

* TEMPERATURES...4 TO 21 ABOVE.

* VISIBILITIES...1/4 SM OR LESS EXPECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER
CONDITIONS ARE EXPECTED OR OCCURRING.  SIGNIFICANT AMOUNTS OF
SNOW ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN
AN EMERGENCY. IF YOU MUST TRAVEL...KEEP AN EXTRA FLASHLIGHT...
FOOD...AND WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY.

&&

$$

MEZ029-080400-
/O.CON.KCAR.WW.Y.0002.170107T2100Z-170108T0900Z/
COASTAL HANCOCK-
INCLUDING THE CITIES OF...ELLSWORTH...BAR HARBOR...BLUE HILL
259 PM EST SAT JAN 7 2017

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 4 AM EST
SUNDAY...

* LOCATIONS...COASTAL HANCOCK....COASTAL WASHINGTON AND EASTERN 
  WASHINGTON COUNTY.

* HAZARD TYPES...SNOW.

* SNOW ACCUMULATIONS...4 TO 6 INCHES.

* TIMING...LATER THIS AFTERNOON THROUGH TONIGHT.

* IMPACTS...

* WINDS...NORTH 10 TO 20 MPH WITH GUSTS UP TO 25 MPH.

* TEMPERATURES...11 TO 22.

* VISIBILITIES...STRONG WINDS WILL LEAD TO BLOWING SNOW... REDUCED
  VISIBILITY...AND POSSIBLE POWER OUTAGES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW
WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW
COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE
DRIVING.

&&

$$
932 
WWUS41 KCAR 072332
WSWCAR

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE CARIBOU ME
632 PM EST SAT JAN 7 2017

MEZ017-030-080745-
/O.CON.KCAR.WS.W.0002.000000T0000Z-170108T1200Z/
CENTRAL WASHINGTON-COASTAL WASHINGTON-
INCLUDING THE CITIES OF...DEBLOIS...GRAND LAKE STREAM...
MEDDYBEMPS...PEMBROKE...PERRY...PRINCETON...EASTPORT...MACHIAS...
CHERRYFIELD
632 PM EST SAT JAN 7 2017

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 7 AM EST SUNDAY...

* ACCUMULATIONS...SNOW ACCUMULATION OF 4 TO 8 INCHES.

* LOCATIONS...CENTRAL AND COASTAL WASHINGTON COUNTY. 

* HAZARD TYPES...SNOW.

* SNOW ACCUMULATIONS...4 TO 8 INCHES...WITH THE HIGHEST TOTALS
  ALONG THE COAST. 

* TIMING...THROUGH TONIGHT.

* IMPACTS...STRONG WINDS WILL LEAD TO BLOWING SNOW... REDUCED 
  VISIBILITY...AND POSSIBLE POWER OUTAGES. BITTER WIND CHILLS 
  MAY PRODUCE FROSTBITE WITH PROLONGED EXPOSURE TO THE COLD.

* WINDS...NORTH 10 TO 20 MPH WITH GUSTS UP TO 30 MPH.

* TEMPERATURES...MOSTLY IN THE TEENS. 

* VISIBILITIES...ONE QUARTER MILE OR LESS AT TIMES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER
CONDITIONS ARE EXPECTED OR OCCURRING.  SIGNIFICANT AMOUNTS OF
SNOW ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN
AN EMERGENCY. IF YOU MUST TRAVEL...KEEP AN EXTRA FLASHLIGHT...
FOOD...AND WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY.

&&

$$

MEZ029-080745-
/O.CON.KCAR.WW.Y.0002.000000T0000Z-170108T0900Z/
COASTAL HANCOCK-
INCLUDING THE CITIES OF...ELLSWORTH...BAR HARBOR...BLUE HILL
632 PM EST SAT JAN 7 2017

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 4 AM EST
SUNDAY...

* LOCATIONS...COASTAL HANCOCK COUNTY.

* HAZARD TYPES...SNOW.

* SNOW ACCUMULATIONS...4 TO 6 INCHES.

* TIMING...THROUGH TONIGHT.

* IMPACTS...SNOW AND STRONG WINDS WILL LEAD TO BLOWING SNOW AND
  REDUCED VISIBILITY. 

* WINDS...NORTH 10 TO 20 MPH WITH GUSTS UP TO 25 MPH.

* TEMPERATURES...MOSTLY IN THE TEENS.

* VISIBILITIES...ONE QUARTER TO ONE HALF MILE AT TIMES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW
WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW
COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE
DRIVING.

&&

$$

CB
079 
WWUS41 KCAR 080233
WSWCAR

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE CARIBOU ME
933 PM EST SAT JAN 7 2017

MEZ017-030-081045-
/O.CON.KCAR.WS.W.0002.000000T0000Z-170108T1200Z/
CENTRAL WASHINGTON-COASTAL WASHINGTON-
INCLUDING THE CITIES OF...DEBLOIS...GRAND LAKE STREAM...
MEDDYBEMPS...PEMBROKE...PERRY...PRINCETON...EASTPORT...MACHIAS...
CHERRYFIELD
933 PM EST SAT JAN 7 2017

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 7 AM EST SUNDAY...

* LOCATIONS...CENTRAL AND COASTAL WASHINGTON COUNTY.

* HAZARD TYPES...SNOW AND BLOWING SNOW.

* SNOW ACCUMULATIONS...4 TO 8 INCHES...WITH THE HIGHEST TOTALS 
  ALONG THE COAST.

* TIMING...THROUGH TONIGHT.

* IMPACTS...SLICK TRAVEL AND AREAS OF POOR VISIBILITY.

* WINDS...NORTH 10 TO 20 MPH WITH GUSTS UP TO 30 MPH.

* TEMPERATURES...MOSTLY IN THE TEENS.

* VISIBILITIES...ONE QUARTER MILE OR LESS AT TIMES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER
CONDITIONS ARE EXPECTED OR OCCURRING.  SIGNIFICANT AMOUNTS OF
SNOW ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN
AN EMERGENCY. IF YOU MUST TRAVEL...KEEP AN EXTRA FLASHLIGHT...
FOOD...AND WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY.

&&

$$

MEZ029-080900-
/O.CON.KCAR.WW.Y.0002.000000T0000Z-170108T0900Z/
COASTAL HANCOCK-
INCLUDING THE CITIES OF...ELLSWORTH...BAR HARBOR...BLUE HILL
933 PM EST SAT JAN 7 2017

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 4 AM EST
SUNDAY...

* LOCATIONS...COASTAL HANCOCK COUNTY.

* HAZARD TYPES...SNOW AND BLOWING SNOW. 

* SNOW ACCUMULATIONS...4 TO 6 INCHES.

* TIMING...THROUGH TONIGHT.

* IMPACTS...SNOW AND STRONG WINDS WILL LEAD TO BLOWING SNOW AND 
  REDUCED VISIBILITY.

* WINDS...NORTH 10 TO 20 MPH WITH GUSTS UP TO 25 MPH.

* TEMPERATURES...MOSTLY IN THE TEENS.

* VISIBILITIES...ONE QUARTER TO ONE HALF MILE AT TIMES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW
WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW
COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE
DRIVING.

&&

$$

CB
468 
WWUS41 KCAR 080753
WSWCAR

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE CARIBOU ME
253 AM EST SUN JAN 8 2017

MEZ017-030-081200-
/O.CON.KCAR.WS.W.0002.000000T0000Z-170108T1200Z/
CENTRAL WASHINGTON-COASTAL WASHINGTON-
INCLUDING THE CITIES OF...DEBLOIS...GRAND LAKE STREAM...
MEDDYBEMPS...PEMBROKE...PERRY...PRINCETON...EASTPORT...MACHIAS...
CHERRYFIELD
253 AM EST SUN JAN 8 2017

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 7 AM EST THIS
MORNING...

* LOCATIONS...CENTRAL AND COASTAL WASHINGTON COUNTY.

* HAZARD TYPES...SNOW AND BLOWING SNOW.

* SNOW ACCUMULATIONS...5 TO 9 INCHES WITH THE HIGHEST AMOUNTS
  ALONG THE COAST.

* TIMING...OVERNIGHT.

* IMPACTS...SNOW AND GUSTY NORTH WINDS WILL LEAD TO HAZARDOUS
  TRAVEL. 

* WINDS...NORTH 10 TO 20 MPH WITH GUSTS UP TO 25 MPH.

* TEMPERATURES...5 TO 12 ABOVE.

* VISIBILITIES...ONE HALF OF A MILE AT TIMES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER
CONDITIONS ARE EXPECTED OR OCCURRING.  SIGNIFICANT AMOUNTS OF
SNOW ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN
AN EMERGENCY. IF YOU MUST TRAVEL...KEEP AN EXTRA FLASHLIGHT...
FOOD...AND WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY.

&&

$$

MEZ029-080900-
/O.CON.KCAR.WW.Y.0002.000000T0000Z-170108T0900Z/
COASTAL HANCOCK-
INCLUDING THE CITIES OF...ELLSWORTH...BAR HARBOR...BLUE HILL
253 AM EST SUN JAN 8 2017

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 4 AM EST EARLY
THIS MORNING...

* LOCATIONS...COASTAL HANCOCK COUNTY.

* HAZARD TYPES...SNOW AND BLOWING SNOW.

* SNOW ACCUMULATIONS...4 TO 6 INCHES.

* TIMING...THROUGH TONIGHT.

* IMPACTS...SNOW AND GUSTY NORTH WINDS WILL LEAD TO HAZARDOUS
  TRAVEL.

* WINDS...NORTH 15 TO 20 MPH WITH GUSTS UP TO 25 MPH.

* TEMPERATURES...10 TO 14.

* VISIBILITIES...ONE HALF OF A MILE AT TIMES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW
WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW
COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE
DRIVING.

&&

$$

HEWITT
611 
WWUS41 KCAR 080921
WSWCAR

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE CARIBOU ME
421 AM EST SUN JAN 8 2017

MEZ017-030-081030-
/O.CAN.KCAR.WS.W.0002.000000T0000Z-170108T1200Z/
CENTRAL WASHINGTON-COASTAL WASHINGTON-
INCLUDING THE CITIES OF...DEBLOIS...GRAND LAKE STREAM...
MEDDYBEMPS...PEMBROKE...PERRY...PRINCETON...EASTPORT...MACHIAS...
CHERRYFIELD
421 AM EST SUN JAN 8 2017

...WINTER STORM WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN CARIBOU HAS CANCELLED THE WINTER
STORM WARNING.

THE SNOW IS WINDING DOWN AND WILL BE ENDING BY MID MORNING. LITTLE
IF ANY ADDITIONAL ACCUMULATION IS EXPECTED.

$$

MEZ029-081030-
/O.EXP.KCAR.WW.Y.0002.000000T0000Z-170108T0900Z/
COASTAL HANCOCK-
INCLUDING THE CITIES OF...ELLSWORTH...BAR HARBOR...BLUE HILL
421 AM EST SUN JAN 8 2017

...WINTER WEATHER ADVISORY HAS EXPIRED...

SNOW WILL BE ENDING OVER THE NEXT 2 TO 3 HOURS. LITTLE IF ANY
ADDITIONAL ACCUMULATION IS EXPECTED.

$$

HEWITT

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this winter storm warning went out at Jan 7, 11:56 AM EST, 0 minutes earlier.

Area forecast discussion, Jan 7, 11:56 AM EST, 0 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
1156 AM EST Sat Jan 7 2017

.SYNOPSIS...
High pressure will build across the region today. Low pressure
will track south and east of the area tonight. Arctic high
pressure builds Sunday and Monday.

&&

.NEAR TERM /THROUGH TONIGHT/...
Update 11:55 am: Have upgraded winter weather advisory to winter
storm warning for southern and central Washington County. Track of
low from latest guidance is slightly further to west which will
bring higher QPF amounts into southeastern areas.

Previous Discussion...
Main challenge this term will be snow potential and amounts.

Arctic airmass in place w/light winds and basically clear skies
allowed for temps to drop off sharply early this morning w/some
sites across northern and western Maine down near -20F. Presque
Isle was down to -17F as of 430 AM. Temps will rebound some later
this morning w/the help of the sun but they will level off as
cloud move into the region by the afternoon. These clouds are in
advance of a low pres system offshore forecast to pass by well to
our s. This low pres system is fairly large and is expected to
bring to some into the region, mainly across the downeast and
eastern sections of the CWA. The ECMWF has been very consistent
w/this system bringing measurable snow as far n as the
Caribou-Presque Isle. The NAM has matched up close w/the ECMWF but
not as aggressive. The NAM is doing well per the latest analysis
w/the precip shield spreading northward from the sern states.
Forecast reflects the NAM's assessment w/bringing a decent dose of
QPF of 0.20 to 0.40 inches to the downeast coast and eastern
Maine(Washington County). Further n and w, amounts drop off
significantly w/the St. John Valley and Allagash region being shut
out. Decided to bringing northern edge of the snow shield up to
Presque Isle. Strong llvl convergence along w/snow ratios of
14-17:1 will lead to some significant snowfall for the coast and
eastern Washington County where 3 to 6 inches is expected.
Therefore, per collaboration w/GYX, decided to go w/a Winter
Weather Advisory for coastal Hancock, Washington as well as
eastern Washington County. 2 inches of snow is expected for the
Bangor and Calais regions while < 1 inch from the Central
Highlands up through Houlton and Mars Hill.

Another concern w/this event will be the nnw winds kicking in
later today into tonight allowing for blowing and drifting snow
due to dry nature of the snow. There could be near whiteout
conditions at times especially for the downeast region. The snow
is expected to wind down by early Sunday morning as the low pulls
further away. Skies will be clearing from w to e after midnight
w/temps dropping off well below zero all the way down to the
Central Highlands. N winds of 5 to 10 mph and this cold airmass
will lead to wind chills dropping to AOB -20F across the northern
1/2 of the CWA. Attm, decided to hold off on any Wind Chill
Advisories as it looks to be short lived and more toward Sunday
morning.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
Bitter cold Arctic air will be in place Sunday with gusty
northwest winds creating wind chills well below zero all day.
Wind chills may meet advisory criteria Sunday morning...mostly in
northern zones. Actual highs on Sunday will only be in the single
digits in the northern half of the forecast area and low teens
further south. From these low temperatures, the stage will be set
for a very cold Sunday night. The biggest impediment to very low
temperatures will be steady west winds preventing decoupling of
the boundary layer. Nonetheless, subzero temperatures will occur
across the area with minimum readings in the Allagash where -25F
should be easily attainable. The Arctic air remains locked in
place Monday with lighter winds and morning sunshine, but highs
only in the single digits from Bangor northward. The coast may
reach the upper teens to lower 20s by evening with an onshore flow
developing. A very weak clipper system will increase clouds Monday
afternoon and evening. This system will have very little moisture.
Some weak coastal development may cause a few snowshowers along
the Down East coast Monday night. Later in the night, when the
clouds disperse, temperatures are expected to plummet as the
Arctic air remains in a shallow inversion. However, it will not
be nearly as cold as the Sunday night.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
Warm advection will be the big story for the later half of the
week as the forecast area emerges from the Arctic blast. A warm
front will increase clouds Tuesday with moderating temperatures
from Tuesday into Wednesday. Temperatures will rise Tuesday night.
On Tuesday night, precipitation will start mostly as snow from a
Bangor- Calais line northward and gradually change to all rain for
the entire area by Wednesday morning. There will not be any cold
air damming this time as the high is offshore to the east. Snow
totals will only be an inch or two before changeover. The one item
to watch will be the effect of rain on the ground chilled by the
Arctic outbreak. Very slick and icy conditions could result
without actually having freezing rain. The other item of interest
later Tuesday night into Wednesday morning will be coastal winds.
Some gusts towards 50 mph and resulting power outages are
definitely within the realm of possibilities. A cold front will
cross later Wednesday with rainfall under a half inch. Some
ponding will be possible on the streets, but flooding shouldn't be
a concern. The cold air advection behind this front is weak and
the mild conditions will persist. Another system follows Thursday
or Friday of next week. Timing is uncertain with significant
differences between the ECMWF and GFS. One possible concern with
this late week system will be a cold dome of Arctic air arriving
towards Friday while warmer subtropical moisture rides north in
the southern stream. This could create a freezing rain scenario
for the end of next week.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
NEAR TERM: VFR dropping to MVFR later this afternoon for KBGR and
KBHB and then to IFR into tonight w/snow. N winds will lead to
blowing snow restricting vsbys. Further n. VFR into the evening
and then cigs drop to MVFR w/some snow possible for KHUL and KPQI.

SHORT TERM: Mostly VFR conditions are forecast Sunday into Tuesday
with extreme cold as the primary concern. IFR to LIFR conditions
develop Tuesday evening and persist into Wednesday with LLWS and
freezing rain as possible threats.

&&

.MARINE...
NEAR TERM: Gale Warning remains up for the outer waters w/a SCA
in place for the intra-coastal zones. NNW winds will pick later
today as low pres passes s of the region. Expecting sustained
winds of 25 to 30 kt over the outer zones w/gusts to 35 kts into
tonight. Closer in along the intra-coastal zone, winds will be 20
to 25 kt. Seas will slowly build but are not expected to reach
any higher than 6 ft for the outer zones due to the offshore
component of the wind. Seas of 3-4 ft expected for the intra-
coastal zones.

SHORT TERM: Expect SCA conditions from Sunday morning into Monday
morning. After a brief break, SCA conditions return Monday night.
Quieter conditions return Tuesday...followed by a gale on Tuesday
night into Wednesday.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...Winter Weather Advisory from 4 PM this afternoon to 4 AM EST
     Sunday for MEZ029.
     Winter Storm Warning from 4 PM this afternoon to 7 AM EST
     Sunday for MEZ017-030.
MARINE...Small Craft Advisory from 7 PM this evening to 7 AM EST Sunday
     for ANZ052.
     Gale Warning from 7 PM this evening to 7 AM EST Sunday for
     ANZ050-051.

&&

Near Term...Mignone
Hazardous weather outlook, Jan 7, 5:23 AM EST, 6 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
523 AM EST SAT JAN 7 2017

MEZ017-029-030-081030-
CENTRAL WASHINGTON-COASTAL HANCOCK-COASTAL WASHINGTON-
523 AM EST SAT JAN 7 2017

...WINTER WEATHER ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO
4 AM EST SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL DOWNEAST MAINE AND
INTERIOR DOWNEAST MAINE.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
 CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MEZ001>006-010-011-015-016-031-032-081030-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
523 AM EST SAT JAN 7 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...EASTERN
MAINE...FAR NORTHERN MAINE...INTERIOR DOWNEAST MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE AND WEST CENTRAL MAINE.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
 CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ052-081030-
INTRA COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME-
523 AM EST SAT JAN 7 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
 CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ050-051-081030-
COASTAL WATERS FROM EASTPORT, ME TO SCHOODIC POINT, ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME OUT 25 NM-
523 AM EST SAT JAN 7 2017

...GALE WARNING IN EFFECT FROM 7 PM THIS EVENING TO 7 AM EST
SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
 CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 7, 3:49 AM ESTWinter Weather AdvisoryCARHancock, Washington24 hr

Nearby

Winter Storm Warnings in Maine, 2017Every winter storm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.